New research suggests that the use of common pain relievers to treat fly symptoms, such as Tylenol, Advil and aspirin, may actually contribute to the spread of the illness.
In a study published in the January 22 edition of the Proceedings of The Royal Society, researchers from McMaster University in Canada say that using pain relievers to suppress fevers and other flu symptoms actually leads to increased levels of the flu virus in the bodies and increases the odds of infected persons going out of their homes and spreading the flu virus to others.
Researchers looked at the use of antipyretics, or fever reducers, and the spread of the flu virus. Antipyretics include non-steroid anti-inflammatory drugs (NSAIDs), such as Advil, Motrin and Aleve, acetaminophen-based drugs like Tylenol, as well as aspirin.
The study found that by decreasing fevers, which are the body’s way of killing viruses that are more temperature sensitive than other human cells, the fever reducers lead to an increased viral load in the body. That means there is a bigger chance of spreading the virus to others. On top of that, the lowered fevers mean flu victims feel better and are more likely to go back to work or out socially, increasing the risk of spreading their flu to others.
According to the findings, during the normal course of the year, the use of acetaminophen, NSAIDs and similar drugs results in an estimated 1% increase in the spread of the flu virus. However, during flu season the use of the fever reducers is more pronounced, and the researchers predict they increase the number of flu victims by 5%, meaning more missed work days and likely more deaths as well.
Acetaminophen Liver Damage Risks
The findings come amid increasing concerns over acetaminophen liver damage. Not only is the pain reliever found in Tylenol, but it is also widely used in cold and flu medications as a fever reducer. As a result, many flu victims taking multiple medications may be unaware that they are taking large amounts of acetaminophen and increasing their risk of liver damage, experts warn.
The FDA has previously identified acetaminophen as the leading cause of liver injury in the United States. It has been suggested that more than 50,000 emergency room visits each year are caused by acetaminophen, including 25,000 hospitalizations and 450 deaths.
Johnson & Johnson lowered the maximum recommended dosage on Tylenol and other acetaminophen-based products from 4,000 mg per day to 3,000 mg per day in 2011, after the FDA announced the new limits on acetaminophen levels in prescription painkillers like Vicodin and Percocet. However, the drug maker continues to market Extra Strength Tylenol, which contains 500 mg of acetaminophen in each tablet, indicating that it is a safe and effective over-the-counter medication.
A growing number of Tylenol liver injury lawsuits have been filed in state and federal courts throughout the country on behalf of former users. The complaints allege that Johnson & Johnson has built the global impression that Tylenol is safe by withholding information about the potential risks associated with acetaminophen for decades. Many of the complaints suggest that the FDA would never approve Tylenol as an over-the-counter medication if it were first introduced today.